Kansas, 2024

High Wind in Kansas, September 15 to 16, 2024

September 15 to 16, 2024 · NWS GLD · 2 events in 2 counties and zones

Numerous decaying showers and storms were observed during the late evening hours across northwest Kansas. As these storms decayed numerous reports of 58-71 mph winds were recorded across Sherman county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Numerous decaying showers and storms were observed during the late evening hours across northwest Kansas. As these storms decayed numerous reports of 58-71 mph winds were recorded across Sherman county. A 58 mph wind gust was recorded across Rawlins county during the early morning hours of the 16th in the wake of a loan thunderstorm across northwest Kansas; the gust was in the stratiform portion well away from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 6:48 PM MST, 2 hours earlier. Its key messages:

  • Above normal daytime temperatures continue through Friday. |
  • Weather pattern becomes more favorable for rainfall, especially Tuesday afternoon through Tuesday night (40%-70% pops Tuesday night) with 50% chances for rainfall Friday night.
  • Windy conditions expected Monday through Tuesday.
Area forecast discussion, Sep 15, 6:48 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
748 PM MDT Sun Sep 15 2024

.KEY MESSAGES...

- Above normal daytime temperatures continue through Friday. |

- Weather pattern becomes more favorable for rainfall,
  especially Tuesday afternoon through Tuesday night (40%-70%
  pops Tuesday night) with 50% chances for rainfall Friday
  night.

- Windy conditions expected Monday through Tuesday.

&&

.UPDATE...
Issued at 733 PM MDT Sun Sep 15 2024

Made some minor adjustments to account for ongoing convective
trends, with showers starting to fade in intensity as boundary
layer stabilizes. Otherwise rest of overnight forecast looks to
be on track.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 135 PM MDT Sun Sep 15 2024

Tonight...a weather system moves across the area from southeast
Colorado. Sufficient mid level moisture (700-500mb) and some
elevated instability support 20% chances for showers and
thunderstorms across all but Sheridan and Gove counties, mainly up
through midnight. Low temperatures are forecast to be in the middle
50s to middle 60s.

Monday-Monday night...a large deep upper level low pressure area
over central California in the morning is forecast to move into
southeast Idaho/northeast Nevada by 12z Tuesday, similar to
forecasts the past few days. Another weather system moves across the
area from the southwest, supporting 20% chances for showers and
thunderstorms from late morning through the overnight hours. Cant
ignore possible signals from the GFS/NAM models that a few storms
could produce some gusty outflow winds which may produce some
blowing dust. Southerly winds increase through the day with gusts in
the 30 to 40 mph range. Overnight, southerly winds gusting up to 25
mph are anticipated. High temperatures are forecast to be in the
middle 80s to lower 90s with low temperatures in the middle 50s to
middle 60s.

Tuesday-Tuesday night...as the core of the upper level low lifts
northeast into Montana by 12z Wednesday (becoming negatively
tilted), another closed low drops into the base of the trough
over the western part of the country. A strong surface pressure
gradient will result in southerly winds gusting in the 35 to 45
mph range during the day, decreasing slowly overnight while
veering to the southwest and west. Presently, locally developed
blowing dust/dust storm research does not show impactful blowing
dust across the area impacting multiple counties. However,
given that some fields are being worked, its possible there
could be some very localized blowing dust areas.

A more significant weather system moves into the western half of the
area during the afternoon, supporting 20%-30% chances for showers
and thunderstorms. Precipitation chances increase into the 40%-70%
chance range by midnight then decrease from west to east with 20%-
70% chances generally east of Highway 25. The western half of the
area is outlooked with a Marginal Risk for severe thunderstorms.

High temperatures remain above normal in the upper 80s to lower 90s
with low temperatures in the upper 40s to middle 60s.

Wednesday-Wednesday night...the forecast area remains under
southwest flow aloft, in between low pressure systems over Montana
and southwest California and ridging to our east. Drier air moves
into the area from the west, shutting down any chances for rainfall.
High temperatures will be in the lower 80s to near 90 with low
temperatures in the lower 50s to middle 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 119 PM MDT Sun Sep 15 2024

An active weather pattern late week into the weekend. A positively-
tilted mid-upper level trof axis through which an associated vortmax
lifts northeastward with accompanying jet max. Parent low-mid level
cyclonic vorticity invoking lee cyclogenesis across E CO
starting midweek, lifting N across the N Plains into the
weekend, expect to see return S flow of low-mid level moisture,
increasing instability upwards of 2000 J/kg along any surface
frontal features as lapse rates remain favorable to allow for
daytime deep-layer mixing, and enhancement to the low-mid level
wind profile yielding w/sw 0-6 km bulk shears values of 30-40
kts collocated with best instability.

Expecting potential afternoon convective episodes beginning Thursday
with overnight maintenance provided by an overnight low-level jet as
the boundary layer decouples. However, notable spread in mid-upper
level features among ensemble guidance yielding uncertainty as to
where the best environmental focus of lift and forcing coupled with
moisture and instability will lie on a daily basis. Can't rule out
complications per daily storm evolution into the overnight hours
going into the next day (i.e., remnant surface outflow boundaries,
cloud cover, etc.). And it is certainly possible we could be cut off
by dry southwesterlies with the bulk of wet-weather activity taking
place to our N and E. Considerable large spread in ensemble model
surface dewpoints yields potential for daily fire weather concerns
given the expected enhancement in the low-level wind profile. And
this emphasizes the previous point of uncertainty concerning storm
initiation.

Aside, best PoP chances look to be Friday and Saturday per ensemble
means of a favorable region of deep-layer ascent, albeit marginal,
parent with a +1-2 standard deviation of integrated vapor transport
of precipitable waters in our vicinity. Holding at CHANCE given so
much convective variability. Sunday could turn out dry as system
lifts out, the trailing boundary pushed over E KS. Low probability
concerning severe weather outcomes, just not enough confidence going
forward. Ensemble clustering of the even the most minor of convective
parameters not much help as individual solutions vary widely.

Low confidence into next week, however, one signal that stands out
is the push of warmer N Pacific air into the W CONUS brought about
by stout W to E zonal flow. Mid-latitude flow lifting N we may see a
period of warmer and drier conditions into late September. Prior to,
behind the weekend system and perhaps a follow-up disturbance early
next week, may see a brief cooling trend with potential morning lows
getting down into the 40s.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 542 PM MDT Sun Sep 15 2024

Scattered thunderstorms will persist through 02z and may get
into vicinity of GLD terminal, but flight catagories will likely
remain VFR due to very high cloud bases and minimal
precipitation. Gusty variable winds would be most likely impact
if storms approach. Otherwise, with winds diminishing overnight
and low level jet increasing, llws will be an issue at MCK
around 06z. Othwerwise minimal aviation impacts expected until
after 22z when threat for thunderstorms will increase.

&&

.FIRE WEATHER...
Issued at 335 AM MDT Sun Sep 15 2024

Sunday...localized Near Critical fire wx conditions are
expected over western portions of Kit Carson/Cheyenne counties
in Colorado this afternoon. Winds are expected to hit criteria
with gusts up to 20-30 mph. RH values however will reach into
the upper teens to lower 20s. East of this area to the Highway
27 corridor, RH values will drop into the mid and upper 20s.

Monday and Tuesday...gusty southerly winds are expected area-
wide during the afternoon hours. Gusts to 30-40 mph are
possible with some localized higher amounts possible. RH values
each day will range above criteria in the 20s, but with areas
fuels already dry, the expected gusts could allow any fires that
may occur to be problematic. The chances for rain will aid in
any potential late day fires should they occur.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JRM
SHORT TERM...99
LONG TERM...Sipprell
AVIATION...JRM
FIRE WEATHER...JN
Hazardous weather outlook, Sep 15, 1:15 PM MST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
215 PM MDT Sun Sep 15 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
215 PM MDT Sun Sep 15 2024 /315 PM CDT Sun Sep 15 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Near critical fire weather conditions are anticipated this afternoon
for locations generally west of a line from Joes to Stratton and
Cheyenne Wells, Colorado.

A few strong to potentially severe thunderstorms are anticipated for
locations generally along and west of Highway 27 through 10 PM MDT.
The primary hazards include damaging wind gusts up to 60 mph and hail
up to one inch in diameter. The sudden wind gusts could produce some
blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 3:21 PM MST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM MDT Sun Sep 15 2024

KSZ001-NEZ079-152245-
Cheyenne KS-Dundy NE-
421 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 445 PM MDT/545 PM CDT/...

At 421 PM MDT/521 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of St. Francis, moving northeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benkelman around 435 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4011 10132 4009 10132 4000 10141 3999 10141
      3979 10159 3987 10177 4021 10168
TIME...MOT...LOC 2221Z 204DEG 30KT 3989 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KMK
Local storm report, Sep 15, 4:35 PM MST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
535 PM MDT Sun Sep 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             7 N Benkelman           40.15N 101.55W
09/15/2024  M0.70 Inch       Dundy              NE   Trained Spotter

            Reported via social media. Time report/radar
            estimated.

&&

KMK
Special weather statement, Sep 15, 5:57 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
657 PM MDT Sun Sep 15 2024

COZ090-091-KSZ001-013-160145-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
657 PM MDT Sun Sep 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 745 PM MDT/845 PM CDT/...

At 655 PM MDT/755 PM CDT/, the public reported a cluster of strong
thunderstorms 9 miles northwest of Ruleton, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Mesonet. A 50 mph wind gust associated with decaying
         thunderstorms occurred 13 miles NW of Ruleton.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas, including the following locations...
Hale.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 12.
 Interstate 70 in Colorado between mile markers 441 and 450.
 Highway 385 between mile markers 188 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3931 10182 3930 10232 3963 10238 3965 10177
TIME...MOT...LOC 0055Z 181DEG 12KT 3946 10196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KMK
Local storm report, Sep 15, 5:58 PM MST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
658 PM MDT Sun Sep 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Gst     13 NNW Ruleton          39.52N 101.93W
09/15/2024  M50 MPH          Sherman            KS   Mesonet

            Reported via KKSKANOR6. Gust was associated
            with a decaying storm.

&&

KMK
Local storm report, Sep 15, 6:47 PM MST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
747 PM MDT Sun Sep 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Wildfire         1 SSW Caruso            39.32N 101.82W
09/15/2024                   Sherman            KS   Law Enforcement

            Possible lightning ignited fire near the
            location.

&&

KMK
Local storm report, Sep 15, 7:35 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
835 PM MDT Sun Sep 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Gst     Hale                    39.63N 102.12W
09/15/2024  M56 MPH          Yuma               CO   Mesonet

            Reported via mesonet TT563. Associated with
            decaying thunderstorms.

&&

KMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sherman

When
September 15, 8:48 PM MST to 10:00 PM MST
Where
Sherman forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Decaying showers and storms resulted in numerous 58-71 mph winds across Sherman county. A gust of 58 mph was measured at the KGLD ASOS at 20:48 followed by a 61 mph gust at 20:55, 62 mph at 21:43, 69 mph at 21:47 and ultimately topped out at 71 mph at 22:00. Additional gusts at a mesonet site named Franklin North that is 4 SE of Goodland reported a 61 mph wind gust and another mesonet site 2 W Edson reported a 63 mph wind gust as well.

High Wind, Rawlins

When
September 16, 12:00 AM CST
Where
Rawlins forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

The mesonet site FDK Achilles reported a 58 mph wind gust with stratiform rain in wake of a single departing thunderstorm across northwest Kansas.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208520, 1213118.